To report a case of hemorrhagic occlusive retinal vasculitis after cataract surgery.
A 74-year-old woman presented with blurry vision and distorted vision, which started 2 days after an uncomplicated cataract surgery in the left eye. Intracameral vancomycin was injected during the case. The patient reported being treated with systemic vancomycin in the past.
The visual acuity was 20/80 in the left eye. She had trace cells in the anterior chamber with no hypopyon and intraocular lens implant within the capsular bag in the left eye. Dilated fundus examination revealed no vitritis, There were large patches of peripheral retinal hemorrhages and retinal ischemia. The patient was diagnosed with hemorrhagic occlusive retinal vasculitis likely secondary to hypersensitivity reaction to intracameral vancomycin. The patient was started on oral prednisone, and the topical difluprednate course was escalated. Within 3 weeks, vision improved to 20/30 in the left eye. She underwent pan retinal photocoagulation targeting the ischemic areas in the periphery.
The patient had previous exposure to systemic vancomycin, which may have sensitized her immune system. Later on, the hypersensitivity reaction took place after exposure to intracameral vancomycin during cataract surgery. Our hemorrhagic occlusive retinal vasculitis case had a favorable visual outcome, and recognition of this entity will ensure that vancomycin will not be used for infection prophylaxis in the fellow eye at the time of cataract surgery.